Back In The Saddle

On June ninth I began my new chemo, Eribulin. It is a very quick chemotherapy that is given as an intravenous push in just 5 minutes. While it is an easy chemo to receive, it has a host of side effects. The most common of these include low white and red blood counts, hair loss, nausea and peripheral neuropathy. 

A few days after receiving my chemo, I noticed a thick white coating on my tongue and my mouth and throat felt sore. I was extremely tired and very weak. I was not eating or drinking much and would vomit if I did. I found out that the thick white coating on my tongue was “thrush” caused by the chemo, and chalked the other symptoms up to the chemo as well. It was an awful week.

On June seventeen, Mark brought me to Dana Farber for my chemo treatment. I was so tired and weak I needed to be in a wheelchair. I felt terrible. I had my blood work done, and then proceeded to go get my treatment.

My oncology nurse came out to the waiting room to let me know my white counts were very low, and I would not receive chemo today. While she was speaking with me she noticed right away I did not look well. She brought me to get my vitals. My temperature was 102.2. Not good. Not good at all. My nurse called Dr. M and right away and they whisked me over to Brigham and Women’s Hospital. 

I had febrile neutropenia. In a patient with neutropenia, there is an abnormally low number of neutrophil granulocytes (a type of white blood cell) in the blood. Febrile neutropenia is the development of a fever, often with signs of infection in the patients with neutropenia. I won a wonderful five day stay at the Brigham.

I was first treated in the emergency department. I was asked so many questions by so many people. I remember being so tired answering these questions. In addition to the storm of questions, I was given IV antibiotics, fluids for dehydration, an EKG, and blood was taken for tests and cultures. When a room was ready, I was admitted.

I met with a doctor who asked more questions. When he left I met the night nurse. She explained I would be hooked up to two different antibiotics around the clock. I would also receive fluids, a lot of fluids. The nurse swabbed me for the flu and a couple of other illnesses. I finally was able to go to sleep.

That night I remember the nurse coming in quite often to change IV bags, take blood, and check my vitals. I wished I was home.

Morning came fast. An attending Doctor and interns came to see me bright and early. I didn’t realize how serious neutropenia was until I spoke with the Doctor. She told me I had hit rock bottom. Damn! I could have died! Mark and I will always be grateful we were at Dana Farber the day before, my nurse was quick acting, and the great care I got at Brigham and Women’s Hospital.

My days in the hospital revolved around getting my vitals checked every four hours, antibiotics and replacement of electrolytes. I was also treated to a blood transfusion (for low red blood counts) and a brain MRI. My white blood counts started to come up by themselves and the docs were all very happy.

Although I had many tests, swabs and cultures to find an infection, the docs think maybe my left index finger was infected. Weird? I never noticed anything until my first full day in the hospital, when I showed a red dot to the docs. It did get worse, and then better, during my stay. I was sent home with an antibiotic to take for a few days, just in case the finger was the cause of an infection. 

It was wonderful to be home and I felt great. Wally dog was happy to see me, and I him. I drove for the first time since the end of March. Whether it’s the chemo working, or all the antibiotics, fluids, blood transfusion, etc. I received in the hospital, I have not felt this well in months. 

After this ordeal, I was very nervous getting another round of Eribulin. Dr. M lowered my dose and I started giving myself neupogen shots to help keep the white blood counts up. I had my second dose of Eribulin four days ago. I am tired, I lost my hair, and my eyes are tearing.

Neutropenia is scary, but I feel better having a lower dose of chemo and taking the neupogen shots.  I also monitor my temperature very closely. For now, I’m checking it at least a few times a day. When you receive chemotherapy you’re suppose to monitor your temperature. Anything over 100.4 warrants a call to your oncologist. 

As for the side effects that I had after my first dose of Eribulin, were they due to the chemo? Low white counts? Infection? Who knows. I’m just happy to be back in the saddle again, as Aerosmith would say. 

 

Advertisements

13 thoughts on “Back In The Saddle

  1. I am so glad you are doing better! Scary stuff. I just got out after a six day stay in the hospital for the same thing plus my anemia. They believe a UTI triggered this and, like you – fast acting doctors and nurses caught it at a regular appointment and sent me straight to the ER. By that evening the UTI was spreading into my kidneys. I had a few blood and platelet transfusions and ended up having a reaction to a platelet transfusion that I don’t really remember but my husband was there for it. It was my sixth platelet transfusion and I never had any issues before. Poor Mike!

    We are tough chicks! Keeping you in my prayers and sending out the Stay Strong and Thrive Vibes – Anne

    Liked by 1 person

  2. I am Truly Happy you are Feeling Better ❤ . I think of you often. I must say I learn so much from you and You are Such a Strong and Amazing Person ~ ❤ ~

    Liked by 1 person

  3. So glad you made it through! You’re so strong to endure all of this. I wish you didn’t have to go through any of this. Thank you for sharing. Big hugs and love to you..

    Liked by 1 person

  4. Susan…so glad to hear you’re feeling better. Cheryl has kept us up to date here in Texas and of course your blog. I’m glad the nurse at your doctor’s office reacted so quickly!!

    A big Texas hug and lots of prayers to you and your family!!
    Victoria

    Liked by 1 person

  5. Susan, Good to hear that you’re feeling better at the moment and able to enjoy some of the beautiful summer weather. Our neighborhood is returning to normal after all the holiday festivities. Let us know when you’re up for a visit, either in Boston or Franklin. We’re around during the summer if we can be helpful to you in any way. Love, Susan and Uncle David

    Liked by 1 person

  6. Susan, My heart goes out to you…. I send prayers and well wishes to you always….. You are one “strong cookie”… God Bless you and keep up the good fight!!! Love to youPaula (Boudreau) Tobin

    From: Let Us Be Mermaids To: linedance75@yahoo.com Sent: Tuesday, July 5, 2016 8:58 PM Subject: [New post] Back In The Saddle #yiv6486226864 a:hover {color:red;}#yiv6486226864 a {text-decoration:none;color:#0088cc;}#yiv6486226864 a.yiv6486226864primaryactionlink:link, #yiv6486226864 a.yiv6486226864primaryactionlink:visited {background-color:#2585B2;color:#fff;}#yiv6486226864 a.yiv6486226864primaryactionlink:hover, #yiv6486226864 a.yiv6486226864primaryactionlink:active {background-color:#11729E;color:#fff;}#yiv6486226864 WordPress.com | Susan Rosen posted: “On June ninth I began my new chemo, Eribulin. It is a very quick chemotherapy that is given as an intravenous push in just 5 minutes. While it is an easy chemo to receive, it has a host of side effects. The most common of these include low white and red b” | |

    Liked by 1 person

  7. So glad you are feeling better! Let me know if I can be of any help, a visit or a ride around town. I will continue to send you and your family hugs, good thoughts and prayers.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s